Now, on to the one drug that is not
a beta-lactam ring antibiotic.
So, this one doesn't have a beta-lactam ring,
and we absolutely want to
limit the use of this.
We have a super bug called vancomycin-
So we don't want to use vancomycin unless
it is absolutely necessary.
So, vancomycin treats C. diff.
If you've never taken care of a
patient, yet, with C. diff,
you will, and never forget the experience.
C. diff causes profuse diarrhea.
When I would get off the elevator for 1 of
my shift, there's 2 things I always knew:
if we had a patient with C. diff,
or if we had a patient who was a GI bleed,
because both have intensely noxious odors.
So, as a nurse, you have to really
work on your poker face
and staying calm because when you walk in
the room the smell will be overwhelming,
but you don't want to make the patient
So, I promise you, the first time you
smell a C. diff patient,
it's almost not even worth the
time to do a culture,
which we always do just to prove it,
but everybody on the unit knows
when a patient has C. diff diarrhea.
We can also use vancomycin for MRSA,
methicillin-resistant Staphylococcus aureus.
And it works well for people who
have a penicillin allergy
or other serious infections.
But please remember, most hospitals
have very strict policies
that you have to meet several criteria
before vancomycin can be ordered,
because we overused it and we
created the super bug,
So, you want to remember, we're going
to use that to treat C. diff --
remember that smell – MRSA,
and for people who have
or a really serious infection.
Now, remember, vancomycin is not
a beta-lactam ring antibiotic,
but it also weakens the bacterial cell wall.
That's why it got grouped together
with the beta-lactam rings.
So, the adverse effects could be this
really intense hypersensitivity reaction.
We think this is probably linked to, like,
a hypersensitivity or allergic reaction
called red man syndrome.
Now, that's been its name
for a very long time,
so it is not meant to be offensive,
but that is why it is called that because
the patient develops
this severe flushing and rash,
tachycardia, and low blood pressure.
My sweet, little godson
developed this, and when his mother
sent me pictures of him,
I could hardly stand it.
This is really, really uncomfortable
for your patients,
and you can help minimize the
chance that any patient,
pediatric or older, experience
this type of reaction.
If you infuse it very slowly
and consider pre-medicating them with
acetaminophen, which is Tylenol,
and diphenhydramine, which is
also known as Benadryl.
So, it's your job, as a nurse,
to make sure that
you minimize the risk of your
patients on vancomycin
having to go through this red man syndrome
allergic anaphylactic-type reaction.
Now, the most serious effect for
vancomycin is renal toxicity.
We've also seen that word as nephrotoxicity.
You already knew that toxicity
means, you know,
death to cells or damage and
whatever is in front of it
lets us know which organ is in danger.
So, nephrotoxicity or renal toxicity
is a really negative side
effect of vancomycin.
So, that's why you want to limit the use
of other nephrotoxic drugs,
like NSAIDs, nonsteroidal anti-
ibuprofen, naproxen -- you may
know that as Aleve or Motrin.
You want to be very careful with
the use of aminoglycosides
because remember, that's another
group of drugs
that are really difficult on the kidneys,
or possibly, nephrotoxic.
The last one is cyclosporine. Now, I recommend
that you start making some
main list and we'll include those in
your downloadable notes.
But this is another group of drugs --
make sure you want to keep in mind
which drugs are nephrotoxic,
which drugs are ototoxic,
which drugs are hepato or liver toxic.
The more that you can group and chunk things
together, it's just going to be easier
for your brain to encode and retrieve that
information when you really need it.